Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 496, NWS Norman, OK

September 29, 2021Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 29, 2021, 6:51 PM CDT for Woods County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2021, 6:51 PM CDT (23:51 UTC)
Expired
Sep 29, 2021, 7:30 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 91 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

140 
WUUS54 KOUN 292351
SVROUN
OKC151-300030-
/O.NEW.KOUN.SV.W.0496.210929T2351Z-210930T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
651 PM CDT Wed Sep 29 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  North central Woods County in northwestern Oklahoma...

* Until 730 PM CDT.

* At 651 PM CDT, a severe thunderstorm was located 7 miles north of
  Freedom, moving north at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Camp Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9906 3682 9901 3680 9918 3700 9931
TIME...MOT...LOC 2351Z 166DEG 16KT 3687 9915 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

11
2 follow-up statements
951 
WWUS54 KOUN 300000
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
700 PM CDT Wed Sep 29 2021

OKC151-300030-
/O.CON.KOUN.SV.W.0496.000000T0000Z-210930T0030Z/
Woods OK-
700 PM CDT Wed Sep 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL WOODS COUNTY...

At 700 PM CDT, a severe thunderstorm was located 10 miles north of
Freedom, moving north at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Woods County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9908 3685 9907 3684 9917 3700 9931
TIME...MOT...LOC 0000Z 166DEG 16KT 3691 9916 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

11
684 
WWUS54 KOUN 300021
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
721 PM CDT Wed Sep 29 2021

OKC151-300031-
/O.EXP.KOUN.SV.W.0496.000000T0000Z-210930T0030Z/
Woods OK-
721 PM CDT Wed Sep 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WOODS COUNTY
WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning will 
be allowed to expire.  However gusty winds are still possible with 
this thunderstorm.

LAT...LON 3700 9908 3685 9907 3684 9917 3700 9931
TIME...MOT...LOC 0021Z 166DEG 16KT 3699 9919 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 6:06 PM CDT, 45 minutes earlier.

Area forecast discussion, Sep 29, 6:06 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
606 PM CDT Wed Sep 29 2021

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 209 PM CDT Wed Sep 29 2021

On the synoptic scale, troughing in the west is present and
slowly moving eastward, influencing lee surface troughing and
supporting southerly winds across our area. Moisture transport
northward/northwestward is complicated some by residual effects of
yesterday's convection on upstream environment across Texas. Some
PBL moisture depletion through the convective overturning process
may be recycled northwestward in model depictions with a tendency
to mix out a thin layer of moisture. In reality, as this writing,
surface observations and evidence in GPS-PWAT and various
satellite moisture channels suggest this may be occurring to a
lesser degree. Thus, the more moist end of the NWP/CAM spectrum,
and non-HRRR (due to dry bias) models seem more realistic for this
afternoon's scenario. Isolated convection should form near a
sharpening dryline later this afternoon across western north Texas
and far southwest Oklahoma.

Visible satellite shows initial relatively high-based diurnal
cumulus in the vicinity of Seymour, and this general area should be
where at least isolated convection develops. RAP forecast hodographs
are lengthy enough to potentially support organized multicells
and perhaps transient supercells. Associated convective hazards
would mostly be wind given the thermodynamic profile (some
midlevel dry entrainment and well-mixed sub-cloud layer), although
degree of instability could favor some marginally severe hail.
This conditional threat should be across a fairly confined area of
western north Texas, mainly after 4pm. Mean cloud-layer wind
would support northeasterly storm motions around 20-25 mph, but
any quasi-supercells may deviate to more westerly and slow to
about half the forward speed.

There is evidence of wake subsidence behind the departing wave seen
in visible satellite elsewhere. This is especially true across
our southeastern counties where a sharp delineation of more
robust cumulus/strato-cumulus field abruptly diminishes as
mesoscale subsidence, evident in water vapor channel imagery,
overspreads it. Therefore, it's doubtful convection will form
anywhere else across our area except perhaps northwest Oklahoma
where some HREF CAM members do generate convection late today.

There is a mid-level low with a fairly well-defined circulation
moving east-northeastward through west Texas now. Although this
could help precondition our environment for convection even more,
it's unlikely to be a significant player until perhaps later
tonight. Weak mid-level warm advection associated with this feature
may support some isolated convection late evening onward even
eastward into central Oklahoma.

Tomorrow, the aforementioned western trough and associated large
scale ascent will combine with an increasingly moist environment
(PWAT values above the 90th percentile max moving average on SPC's
sounding climatology) to increase our precipitation coverage
substantially. Convection from the previous diurnal cycle over
western Kansas may continue to propagate into northern portions
of the area near/north of a surface front. Even further south,
some warm advection-driven convection likely will increase.
Overall coverage and amounts will probably vary given the
convective nature, similar to yesterday, but many locations will
receive at least some beneficial rainfall.

BRB

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 250 PM CDT Wed Sep 29 2021

Little change is expected into Friday morning, with periodic
showers and thunderstorms continuing underneath the upper-level
chaos. As the upper-level system becomes more organized during the
day on Friday, rain and storms will become more widespread.
Limited instability will keep storms mostly under control, so
strong/severe storms will be the exception rather than the rule.

The storm system finally moves off to the east on Sunday, and
rain chances will come to an end for a while. Cooler and drier air
will flow into Oklahoma and north Texas behind the departing
upper low.

Toward the end of next week, the upper low may retrograde all the
way back to the southwestern Midwest, bringing rain chances back
to Oklahoma. At this point, the chances are low, since that is
more than a week away, and the trajectory of the low is quite
uncertain that far out.

&&

.AVIATION...
(00Z TAFS)
Issued at 602 PM CDT Wed Sep 29 2021

Scattered thunderstorms near KWWR, KLAW, and KSPS are expected to
diminish after sunset. It now appears likely that a storm complex
will form late this evening over western Kansas/eastern Colorado,
then move swiftly southeast across Oklahoma and part of north
Texas during the morning on Thursday...afternoon in the far
south. The complex, if it develops as anticipated, will bring a
strong wind shift, along with a couple of hours of strong
thunderstorms, especially over central and eastern Oklahoma. A
few hours of rain and variable winds will follow.

CmS
&&

.UPPER AIR...
Issued at 209 PM CDT Wed Sep 29 2021

An Upper Air flight is planned for 12z Thursday to sample details
of the moisture and temperature profiles that could be helpful to
the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  81  64  76 /  20  70  70  70
Hobart OK         66  86  62  78 /  20  50  80  80
Wichita Falls TX  68  87  64  77 /  30  60  80  70
Gage OK           61  79  58  71 /  40  70  70  80
Ponca City OK     66  81  63  78 /  20  80  70  70
Durant OK         67  84  66  79 /  20  60  70  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....23
AVIATION...23
Hazardous weather outlook, Sep 29, 12:06 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1206 PM CDT Wed Sep 29 2021

OKZ004>048-050>052-TXZ083>090-301715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1206 PM CDT Wed Sep 29 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

There is a marginal risk for strong to severe thunderstorms late
this afternoon and evening across parts of western north Texas.
The potential hazards are damaging wind gusts up to 70 mph and
quarter size hail. Localized heavy rainfall is possible as well.
Any thunderstorms are expected to weaken as they move east late
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a chance for thunderstorms each day from Thursday
through Saturday. Organized severe weather is not expected at this
time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 29, 4:58 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Norman OK
458 PM CDT Wed Sep 29 2021

TXZ089-090-292230-
Clay TX-Archer TX-
458 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southeastern Archer
County through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Olney, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Windthorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3363 9849 3347 9837 3347 9842 3340 9842
      3339 9871
TIME...MOT...LOC 2158Z 234DEG 12KT 3342 9861

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Sep 29, 5:31 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Norman OK
531 PM CDT Wed Sep 29 2021

TXZ086-292300-
Wichita TX-
531 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of central Wichita
County through 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Iowa Park, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Iowa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3391 9871 3393 9888 3410 9875 3401 9861
TIME...MOT...LOC 2230Z 222DEG 6KT 3396 9878

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

11
Local storm report, Sep 29, 5:42 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT WED SEP 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             GRANDFIELD              34.23N 98.69W
09/29/2021  E1.75 INCH       TILLMAN            OK   TRAINED SPOTTER

            REPORTED QUARTER TO GOLFBALL SIZED HAIL.

&&
Special weather statement, Sep 29, 5:50 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Norman OK
550 PM CDT Wed Sep 29 2021

OKZ010-292315-
Woodward OK-
550 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of southeastern
Woodward County through 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Quinlan, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mooreland and Quinlan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3660 9896 3644 9896 3627 9898 3627 9914
      3657 9928 3661 9898
TIME...MOT...LOC 2249Z 173DEG 19KT 3634 9908

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Zwink
Local storm report, Sep 29, 5:55 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT WED SEP 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 N GRANDFIELD          34.28N 98.68W
09/29/2021  E1.00 INCH       TILLMAN            OK   PUBLIC

            REPORT FROM MPING.

&&

OUN
Special weather statement, Sep 29, 6:42 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
642 PM CDT Wed Sep 29 2021

OKZ005-300015-
Woods OK-
642 PM CDT Wed Sep 29 2021

...A strong thunderstorm will impact portions of north central Woods
County through 715 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Freedom, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camp Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9901 3677 9902 3679 9918 3700 9932
TIME...MOT...LOC 2342Z 170DEG 16KT 3684 9913

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:09 PM CDTSpecial Weather StatementOUNComanche36 min
Sep 28, 7:18 PM CDTSpecial Weather StatementOUNTillman27 min
Sep 28, 7:31 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman44 min
Sep 28, 7:44 PM CDTSpecial Weather StatementOUNCaddo46 min
Sep 28, 8:13 PM CDTSpecial Weather StatementOUNComanche32 min
Sep 28, 8:20 PM CDTAreal Flood AdvisoryOUNComanche2 hr
Sep 28, 8:39 PM CDTFlash Flood WarningOUNComanche3 hr
Sep 28, 9:56 PM CDTAreal Flood AdvisoryOUNLove2 hr
Sep 28, 10:30 PM CDTSpecial Weather StatementOUNMarshall45 min
Sep 29, 5:10 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman50 min
Sep 29, 5:50 PM CDTSpecial Weather StatementOUNWoodward25 min
Sep 29, 6:13 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward34 min
Sep 29, 6:42 PM CDTSpecial Weather StatementOUNWoods33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.